Size-dependent parametric dynamics of imperfect microbeams

Hamed Farokhi, Mergen H. Ghayesh*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

80 Citations (Scopus)

Abstract

The nonlinear parametric dynamics of a geometrically imperfect microbeam subject to a time-dependent axial load is investigated in this paper. Based on the Euler-Bernoulli beam theory and the modified couple stress theory, continuous models for kinetic and potential energies are developed and balanced via use of Hamilton's principle. A model reduction procedure is carried out by applying the Galerkin scheme coupled with an assumed-mode technique, yielding a high-dimensional second-order reduced-order model. A linear analysis is performed upon the linear part of the reduced-order model in order to obtain the linear size-dependent natural frequencies. A nonlinear analysis is performed on the reduced-order model using the pseudo-arclength continuation method and a direct time-integration technique, yielding generalised coordinates, and hence the system parametric response. It is shown that, the steady-state frequency-response curves possess a trivial solution, both stable and unstable, throughout the solution space, separated by period-doubling bifurcation points, from which non-trivial solution branches bifurcate.

Original languageEnglish
Pages (from-to)39-55
Number of pages17
JournalInternational Journal of Engineering Science
Volume99
Early online date6 Dec 2015
DOIs
Publication statusPublished - 1 Feb 2016

Fingerprint

Dive into the research topics of 'Size-dependent parametric dynamics of imperfect microbeams'. Together they form a unique fingerprint.

Cite this